Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 251, NWS Goodland, KS

July 22, 2000Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 2:05 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 2:05 PM CDT (19:05 UTC)
Expired
Jul 22, 2000, 3:00 PM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:42 PM CDTHail 1.75Goodland, KS
Jul 22, 3:00 PM CDTHail 0.75Caruso, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KGLD 221905
SVRGLD
KSC023-181-222000-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWEST KANSAS
  NORTH CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 200 PM MDT(300 PM CDT)

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF GOODLAND...OR ABOUT 11
  MILES SOUTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

THEDE

LAT...LON 3973 10186 3958 10199 3935 10171 3957 10151

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:44 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 22, 1:44 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT SAT JUL 22 2000

QUICK UPDATE ONLY TO ADJUST THUNDERSTORM AREA THIS AFTERNOON ONE ROW
OF COUNTIES FURTHER EAST (PER LATEST 88D AND SURFACE CONVERGENCE
BOUNDARY). REMAINDER OF FORECAST ON TRACK.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Jul 22, 11:40 AM CDT, 2 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT JUL 22 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HIGH PRESSURE CONTINUES TO BUILD INTO MUCH OF THE TRI-STATE AREA
FROM THE NORTHEAST LATE THIS MORNING. THE ATMOSPHERE CONTINUES TO
SLOWLY STABILIZE AS DRIER AIR WORKS INTO THE AREA. A WEAK UPPER
LEVEL DISTURBANCE IN THE AREA MAY PRODUCE A FEW THUNDERSTORMS LATER
THIS AFTERNOON.

FURTHER SOUTH AND WEST...OVER FAR EASTERN COLORADO AND GREELEY COUNTY
KANSAS...THE ENVIRONMENT IS A BIT MORE FAVORABLE FOR THUNDERSTORMS TO
DEVELOP. AN INSTABILITY AXIS CONTINUES TO DEVELOP IN THIS AREA WHERE
MID LEVEL MOISTURE IS MORE ABUNDANT. ADDING A FAVORABLE WIND PROFILE
TO STRONG DAYTIME HEATING WILL YIELD THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:23 PM CDTSevere Thunderstorm WarningGLDCheyenne67 min
Jul 21, 8:30 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 21, 8:45 PM CDTTornado WarningGLDSherman45 min
Jul 21, 9:33 PM CDTSevere Thunderstorm WarningGLDSherman42 min
Jul 21, 9:50 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Jul 21, 10:31 PM CDTSevere Thunderstorm WarningGLDDecatur59 min
Jul 21, 10:36 PM CDTSevere Thunderstorm WarningGLDWichita54 min
Jul 21, 11:02 PM CDTSevere Thunderstorm WarningGLDNorton58 min
Jul 22, 2:38 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Jul 22, 3:10 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace65 min
Jul 22, 3:29 PM CDTTornado WarningGLDWallace46 min
Jul 22, 4:03 PM CDTTornado WarningGLDWallace42 min
Jul 22, 4:16 PM CDTSevere Thunderstorm WarningGLDGreeley59 min
Jul 22, 5:15 PM CDTSevere Thunderstorm WarningGLDGreeley60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.